Is it dangerous to give a clot busting drug to someone who is having a stroke?

Kevin45 asked...

I've read that it is dangerous to give the clot busting drug tPA more than 3 hours after stoke symptoms appear in an adult. Is it really more dangerous or does the chance of it working decline while the risk of a bleed remain the same?

Expert Answer

James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.

The timing depends a bit on age. If the patient is over 80, then giving TPA after 3 hours is considered very risky. If they are under 80, that window can be expanded out to 4.5 hours under certain circumstances.

TPA is EXTREMELY risky to give outside of the above time windows. It is a very potent clot buster. Once these time windows have elapsed, the stroke has generally completed itself and the arteries within the stroke area are also thought to have died and be extremely prone to bleeding. Even under ideal circumstances (where the time window guidelines are followed), there is about a 6% chance of bleeding in brain, and half of those patients will die from the bleeding. Going beyond the time window causes the chances of bleeding to go up substantially, negating any positive effect from giving the TPA, and making it a very dangerous and harmful drug.

Bottom line, yes it is very dangerous if given out of the time window. After the time window has elapsed, it serves very little usefulness for preventing stroke damage, and increases the bleeding risk substantially.